Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS La Crosse, WI

August 27, 20185 counties in Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 27, 2018, 5:28 PM CDT for 5 counties in Minnesota; Buffalo County, Wisconsin. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 5:28 PM CDT (22:28 UTC)
Expired
Aug 27, 2018, 6:45 PM CDT
In force
77 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:08 PM CDTTSTM WND GST 40Plainview, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS53 KARX 272228
SVRARX
MNC045-099-109-157-169-WIC011-272345-
/O.NEW.KARX.SV.W.0088.180827T2228Z-180827T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
528 PM CDT MON AUG 27 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Winona County in southeastern Minnesota...
  Eastern Olmsted County in southeastern Minnesota...
  Southeastern Mower County in southeastern Minnesota...
  Wabasha County in southeastern Minnesota...
  Western Fillmore County in southeastern Minnesota...
  Northwestern Buffalo County in west central Wisconsin...

* Until 645 PM CDT.

* At 527 PM CDT, severe thunderstorms were located along a line
  extending from near Wanamingo to Hayfield to 7 miles southwest of
  Northwood, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wabasha, Alma, Buffalo, St. Charles, Plainview, Chatfield, Spring
  Valley, Eyota, Grand Meadow, Elgin, Buffalo City, Le Roy, Mazeppa,
  Adams, Dover, Altura, Kellogg, Wykoff, Fountain and Fillmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4387 9243 4419 9233 4420 9255 4437 9255
      4437 9243 4445 9243 4445 9224 4441 9208
      4459 9202 4460 9179 4384 9195 4350 9228
      4350 9284
TIME...MOT...LOC 2227Z 247DEG 38KT 4437 9284 4389 9287 4336 9333 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
4 follow-up statements
960 
WWUS53 KARX 272242
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
542 PM CDT MON AUG 27 2018

MNC045-099-109-157-169-WIC011-272345-
/O.CON.KARX.SV.W.0088.000000T0000Z-180827T2345Z/
Winona MN-Olmsted MN-Mower MN-Wabasha MN-Fillmore MN-Buffalo WI-
542 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN WINONA...EASTERN OLMSTED...SOUTHEASTERN MOWER...
WABASHA...WESTERN FILLMORE AND NORTHWESTERN BUFFALO COUNTIES...

At 541 PM CDT, severe thunderstorms were located along a line
extending from near Goodhue to near Byron to 6 miles east of 
Northwood, moving northeast at 50 mph. This line of storms has 
produced winds of 45 to 55 mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Adams and Eyota around 605 PM CDT.
  Elgin and Dover around 610 PM CDT.
  Plainview and Le Roy around 615 PM CDT.
  Grand Meadow around 620 PM CDT.
  Altura around 625 PM CDT.
  
Other locations impacted by these severe thunderstorms include
Fillmore, Marion, Pleasant Grove, Washington and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4387 9243 4419 9233 4420 9255 4437 9255
      4437 9243 4445 9243 4445 9224 4441 9208
      4459 9202 4460 9179 4384 9195 4350 9228
      4350 9284
TIME...MOT...LOC 2241Z 244DEG 43KT 4446 9264 4398 9265 4347 9310 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
981 
WWUS53 KARX 272257
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
557 PM CDT MON AUG 27 2018

MNC045-099-109-157-169-WIC011-272345-
/O.CON.KARX.SV.W.0088.000000T0000Z-180827T2345Z/
Winona MN-Olmsted MN-Mower MN-Wabasha MN-Fillmore MN-Buffalo WI-
557 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN WINONA...EASTERN OLMSTED...SOUTHEASTERN MOWER...
WABASHA...WESTERN FILLMORE AND NORTHWESTERN BUFFALO COUNTIES...

At 555 PM CDT, severe thunderstorms were located along a line
extending from near Bay City to near Rochester to near Lyle, moving
east at 50 mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. Trees were reported down in the city of 
         Kasson Minnesota at 535 pm.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Eyota around 600 PM CDT.
  Elgin and Dover around 605 PM CDT.
  Plainview and St. Charles around 610 PM CDT.
  Le Roy around 615 PM CDT.
  Grand Meadow and Altura around 620 PM CDT.
  Buffalo, Buffalo City and Kellogg around 625 PM CDT.

Other locations impacted by these severe thunderstorms include
Fillmore, Marion, Pleasant Grove, Washington and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

If on or near a lake or river, get off the water and move indoors or 
inside a vehicle. If you can hear thunder, you are close enough to 
be struck by lightning. Move to safe shelter now! Do not be caught 
on the water in a thunderstorm.

&&

LAT...LON 4387 9243 4419 9233 4420 9255 4437 9255
      4437 9243 4445 9243 4445 9224 4441 9208
      4459 9202 4460 9179 4384 9195 4350 9228
      4350 9284
TIME...MOT...LOC 2255Z 248DEG 45KT 4459 9237 4405 9238 4353 9291 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
106 
WWUS53 KARX 272317
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
617 PM CDT MON AUG 27 2018

MNC045-099-109-157-169-WIC011-272345-
/O.CON.KARX.SV.W.0088.000000T0000Z-180827T2345Z/
Winona MN-Olmsted MN-Mower MN-Wabasha MN-Fillmore MN-Buffalo WI-
617 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN WINONA...EASTERN OLMSTED...SOUTHEASTERN MOWER...
WABASHA...WESTERN FILLMORE AND NORTHWESTERN BUFFALO COUNTIES...

At 616 PM CDT, severe thunderstorms were located along a line
extending from near Durand to near Plainview to Adams, moving east at
45 mph. These storms have a history of 45 to 55 mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Plainview and St. Charles around 620 PM CDT.
  Altura around 625 PM CDT.
  Kellogg around 630 PM CDT.
  Alma, Buffalo and Buffalo City around 635 PM CDT.
  Spring Valley around 640 PM CDT.
  
Other locations impacted by these severe thunderstorms include
Fillmore, Marion, Pleasant Grove, Washington and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4416 9234 4419 9232 4431 9229 4445 9231
      4445 9224 4441 9208 4459 9202 4460 9179
      4384 9195 4350 9228 4350 9284 4387 9243
TIME...MOT...LOC 2316Z 248DEG 41KT 4466 9197 4412 9210 4355 9270 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
735 
WWUS53 KARX 272341
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
641 PM CDT MON AUG 27 2018

MNC045-099-109-157-169-WIC011-272346-
/O.EXP.KARX.SV.W.0088.000000T0000Z-180827T2345Z/
Winona MN-Olmsted MN-Mower MN-Wabasha MN-Fillmore MN-Buffalo WI-
641 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WINONA...EASTERN
OLMSTED...SOUTHEASTERN MOWER...WABASHA...WESTERN FILLMORE AND
NORTHWESTERN BUFFALO COUNTIES WILL EXPIRE AT 645 PM CDT...
    
The storms which prompted the warning have either weakened or moved 
out of the area. Therefore the warning will be allowed to expire. 
However gusty winds and heavy rain are still possible with 
thunderstorms that remain in the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Iowa...southeastern Minnesota...and west central
Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern Buffalo and eastern Winona counties until 715 pm! 

LAT...LON 4416 9234 4419 9232 4431 9229 4445 9231
      4445 9224 4441 9208 4459 9202 4460 9179
      4384 9195 4350 9228 4350 9284 4387 9243
TIME...MOT...LOC 2336Z 247DEG 38KT 4474 9171 4420 9184 4363 9244 

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:30 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 27, 2:30 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018

Primary concerns remain severe weather/heavy rain threats through
Tuesday.

Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.

The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.

As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.

The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018

Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.

Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.

Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1233 PM CDT Mon Aug 27 2018

Main aviation impacts will be with thunderstorms this evening into
the overnight. A line of storms is expected to approach KRST by
around 00Z and KLSE by 01-02Z with IFR conditions and locally
gusty winds possible. TSRA may continue into the early overnight,
especially at KLSE. Otherwise, any SHRA/TSRA is expected to be
more isolated/scattered in the vicinity of a slowly moving cold
front late tonight into Tuesday morning. MFVR or perhaps IFR
ceilings are possible behind the front for a time on Tuesday.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018

Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     morning for WIZ017-029-034-042>044.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...CA
AVIATION...JM
HYDROLOGY...JM
Hazardous weather outlook, Aug 27, 1:26 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
126 PM CDT Mon Aug 27 2018

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041-053-
281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of storms is expected to move in from the southwest late
this afternoon. These storms may intensify as they approach,
leading to a threat for damaging wind and hail. They may be
strongest north of Interstate 90, and stronger storms could
produce isolated tornadoes as well. The storms will also be
capable of very heavy rainfall with localized flooding possible.

In addition, heat indices this afternoon will be in the 90 to 100
range.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, mainly 5 to 9 PM. Also, any rainfall reports are
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ054-055-061-281200-
Clayton-Crawford-Richland-Grant-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible later this afternoon into the
evening. Most of the stronger storms are expected to remain west
and north of the area, but if they develop further south, they
could produce strong winds, hail, and rounds of heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. Some of
these storms could produce damaging wind and hail.

More storms are possible from late Thursday night through
Saturday night. However, it is still too early to determine the
severe potential.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but could end up
being needed if storms develop closer. Spotters might be needed
briefly on Tuesday afternoon as well.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-281200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms is expected to move in from Minnesota
early this evening. These storms may intensify as they approach,
leading to a threat for damaging wind, a few tornadoes, and hail.
The main threat time is 6 to 9 PM.

In addition storms may produce locally heavy rain leading to
flooding. A FLASH FLOOD WATCH is in effect through Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly 6 to 9 PM.
Also, any rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:33 AM CDTFlash Flood WatchARXFillmore, Houston33 hr
Aug 27, 4:57 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted78 min
Aug 27, 6:07 PM CDTSevere Thunderstorm WarningARXWinona68 min
Aug 27, 4:25 AM CDTSpecial Weather StatementARXClark20 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.